Journal of Cancer Research and Therapeutics

E-JCRT CORRESPONDENCE
Year
: 2015  |  Volume : 11  |  Issue : 3  |  Page : 668-

Antracyclin toxicity in a child with primitive neuroectodermal tumor of the chest wall with and brain metastasis


Erman Atas, Vural Kesik 
 Department of Pediatric Oncology, Gülhane Military Medical Academy, Ankara, Turkey

Correspondence Address:
Erman Atas
Department of Pediatric Oncology, Gülhane Military Medical Academy, 06018 Etlik, Ankara
Turkey

Abstract

Chemotherapy regimens, including doxorubicin used in primitive neuroectodermal tumor«SQ»s (PNET) treatment can cause life-threatening disorders in cardiac functions. Follow-up of cardiac functions in the clinical course is very important during treatment with ejection fraction (EF) and shortening fraction (SF). However, sometimes the detection of cardiac failure with EF and SF cannot be possible. In this condition, we may need new evaluation test. Herein, we wanted to present a child with PNET of the chest wall suffered from antracycline toxicity and indicate that close monitoring of cardiac function could be important.



How to cite this article:
Atas E, Kesik V. Antracyclin toxicity in a child with primitive neuroectodermal tumor of the chest wall with and brain metastasis.J Can Res Ther 2015;11:668-668


How to cite this URL:
Atas E, Kesik V. Antracyclin toxicity in a child with primitive neuroectodermal tumor of the chest wall with and brain metastasis. J Can Res Ther [serial online] 2015 [cited 2020 Aug 14 ];11:668-668
Available from: http://www.cancerjournal.net/text.asp?2015/11/3/668/144644


Full Text

 INTRODUCTION



Although doxorubicin based chemotherapy, surgery, and radiotherapy can be used in the treatment of primitive neuroectodermal tumor (PNET), high incidence of local recurrence and metastasis make the prognosis bad. [1] In addition to metastasis, the clinical course can be worse with the side-effects of treatment. Herein, we wanted to both present a child with PNET of the chest wall suffered from antracycline toxicity and indicate that close monitoring of cardiac function could be important.

 CASE REPORT



A 3-year-old female patient was admitted at department with dyspnea in May 2011. A 14 cm × 9 cm × 7 cm mass filling right hemithorax was seen on thorax computed tomography (CT) pathology was revealed PNET. Chemotherapy protocol, including vincristine, adriamycin, cyclophosphamide, ifosfamide and etoposide was started. Although the mass decreased to 75 mm × 59 mm × 50 mm in January 2012, however it was not suitable for surgery. In February, 2012, she was admitted with abdominal pain and dyspnea after adramycin therapy. Intercostal and subcostal retractions were seen. Heart rate and arterial blood pressure were 142 beats a minute and 70/40 mmHg, respectively. Oxygen saturation was measured between 91% and 96%. Electrocardiography was evaluated as sinus rhythm, normal axis and low QRS voltage. Left ventricular end-diastolic diameter, shortening fraction (SF) and ejection fraction (EF) were found as 46 mm, 13% and 26% with second degree mitral failure by echocardiography. Acetylsalicylic acid, enalapril and L-carnitine were started, besides furosemide, dopamine, dobutamine and digoxin. She was entubated owing to respiration distress. In this time, echocardiography revealed SF, EF as 9% and 20% with decreased systolic functions. Inotropic treatments were continued. Brain CT was performed due to tonic-clonic seizure with lateral deviation of eyes. A 20 mm-heterogeneous mass was detected in brain CT and evaluated as metastasis. Radiotherapy was planned and started. After the depression of respiration, bleeding was seen in metastatic mass on brain CT, but surgery was not planned. Patient followed with mechanic ventilation and did not response to any treatments. She was died from progressive disease.

 DISCUSSION



Chest wall tumors are rare and they are mostly admitted with dyspnea due to pressure effect of the mass. [2] This dyspneic patient applied with giant mass originated from the pleura in the right chest. Although, distant metastasis is lungs, bone, bone marrow, liver and brain, it can make local recurrence more than distant metastasis. Local disease with partial response was seen in this patient's clinical course. Brain metastasis was detected at the terminal stage.

Cardiotoxicity is a limitation of antracyclin group. A cumulative dose higher than 300 mg/m 2 is associated with an increased antracycline induced clinical heart failure. [3] It is thought that damage of the cell membrane lipids and the other cell components due to oxidative stress is the main cause of toxicity due to antracyclins. [4] The cumulative drug dose was 360 mg/m 2 in this patient. At the beginning of treatment, EF, SF and other cardiac functions were normal. Systolic functions decreased suddenly with dyspnea and tachycardia after adriamycin therapy. Before treatment, the cardiac parameters were all normal both electrocardiography and echocardiography. SF was measured 9% and we had to use enalapril, dopamine, dobutamine and digoxin as inotropic agents.

Cardiac toxicity occurs in acute, subacute and late terms. In acute term, there can be reversible and temporary damage in the heart with rhythm problems, hypotension and failure in cardiac functions. Subacute term is a phase that can be mortal at a rate of 60% due to persistent damage of heart, cardiomyopathies. It occurs between weeks and 30 months. In late term cardiotoxicity, the patient can present with irreversible myocyte damage and heart failure owing to the reduction in myocyte number. It can occur 4-20 years after the treatment. [5],[6],[7] Our patient was evaluated as acute term cardiotoxicity. Because the evaluation of heart was normal before treatment and cardiac functions failed suddenly. Owing to failure of diagnosis with EF and SF, evaluation of cardiac functions with the advantage of detecting subtle early changes with tissue Doppler before a global cardiac functional impairment occurs. [8]

Criteria of antracyclin cardiotoxicity are defined by National Cancer Institute. Inotropic agents had to be used owing to hypotension. Regression of EF and SF were found as 26% and 13%, respectively. There was severe heart failure and she was compatible with fourth degree of antracyclin cardiotoxicity. SF reduced to 9% in later evaluation.

Supraventricular-ventricular tachycardia, flattening of T wave, prolonging of QT interval, decrease in R wave amplitude and QRS voltage, ST-T changes can be seen in antracyclin cardiotoxicity. [9] Decreasing in ORS voltage was detected in this patient.

Reduction of SF below 29% is a sign of severe cardiac failure. Antracyclin therapy must be stopped. [10] After treatment, SF decreased from normal level to 9-13% with severe left ventricular failure, suddenly.

Dopamine, dobutamine, digoxin, diuretics, and angiotensin converting enzyme inhibitors are the treatment modalities in order to increase reduced contractility and reduce increased preload and afterload. In addition to inotropic agents, L-carnitine, coenzyme Q and fish oil were used as supportive treatment. If SF had risen up above 20%, we would have tried to continue the treatment with carvedilol and stopped dopamine and dobutamine. However, she could not tolerate this treatment plan.

 CONCLUSION



Antracyclins can cause life-threatening disorders in cardiac functions. Follow-up of cardiac functions are very important during the treatment. The EF, SF and tissue Doppler evaluation make it easy for us.

References

1Fitzgibbons JF, Feldhaus SJ, McNamara LF, Langdon RM Jr. Diagnostic features and treatment of the Askin tumor - Malignant small cell tumor of the thoraco-pulmonary region: A case report. Nebr Med J 1993;78:2-6.
2Shamberger RC, Grier HE. Chest wall tumors in infants and children. Semin Pediatr Surg 1994;3:267-76.
3Kremer LC, van Dalen EC, Offringa M, Ottenkamp J, Voûte PA. Anthracycline-induced clinical heart failure in a cohort of 607 children: Long-term follow-up study. J Clin Oncol 2001;19:191-6.
4Odom AL, Hatwig CA, Stanley JS, Benson AM. Biochemical determinants of Adriamycin toxicity in mouse liver, heart and intestine. Biochem Pharmacol 1992;43:831-6.
5Iarussi D, Indolfi P, Casale F, Coppolino P, Tedesco MA, Di Tullio MT. Recent advances in the prevention of anthracycline cardiotoxicity in childhood. Curr Med Chem 2001;8:1649-60.
6Outomuro D, Grana DR, Azzato F, Milei J. Adriamycin-induced myocardial toxicity: New solutions for an old problem? Int J Cardiol 2007;117:6-15.
7Zucchi R, Danesi R. Cardiac toxicity of antineoplastic anthracyclines. Curr Med Chem Anticancer Agents 2003;3:151-71.
8Alehan D, Sahin M, Varan A, Yýldýrým I, Küpeli S, Büyükpamukçu M. Tissue Doppler evaluation of systolic and diastolic cardiac functions in long-term survivors of Hodgkin lymphoma. Pediatr Blood Cancer 2012;58:250-5.
9Wallace KB. Doxorubicin-induced cardiac mitochondrionopathy. Pharmacol Toxicol 2003;93:105-15.
10Meinardi MT, van der Graaf WT, van Veldhuisen DJ, Gietema JA, de Vries EG, Sleijfer DT. Detection of anthracycline-induced cardiotoxicity. Cancer Treat Rev 1999;25:237-47.